If you quickly stop taking Depakote, withdrawal symptoms may potentially occur. Abruptly stopping the medication can increase your risk of seizures, even if you've never had a seizure before. To minimize the chances of developing Depakote withdrawal symptoms, your healthcare provider may wean you off of the medication slowly.
An Introduction to Depakote Withdrawal
Depakote® (divalproex sodium) is a prescription medication used to treat epilepsy and bipolar disorder. It is also used to prevent migraines. As with most medications for seizures, stopping Depakote is not recommended without your healthcare provider's approval. Stopping Depakote quickly is also not recommended. Although Depakote is not addicting and is not likely to be abused, stopping it too quickly can cause seizures to worsen.
Depakote Withdrawal Symptoms
The most significant Depakote withdrawal symptom is a seizure. Suddenly stopping Depakote can increase your risk of seizures (even if you have never had a seizure before). These seizures can be especially severe and very difficult to control.
Limiting Depakote Withdrawal
In most cases, your healthcare provider will suggest that you wean yourself off of Depakote slowly to avoid seizures or other Depakote withdrawal symptoms. Even if you are switching to another epilepsy medication, your healthcare provider may still recommend stopping the medication slowly. The exact way in which your healthcare provider suggests that you stop taking Depakote will vary depending on your Depakote dosage, how long you have been taking the drug, and whether you are starting a new seizure medication.
If you stop taking Depakote before you have reached an effective dose of your new medication (or if your new medication does not work for you), you are still at risk of seizures. Be sure to talk with your healthcare provider before stopping Depakote. Also, let your healthcare provider know if you notice any bothersome symptoms after stopping Depakote.